Pennsylvania, 2021Flash Flooding in Pennsylvania, September 1, 2021
September 1, 2021 · NWS BGM · 6 events in 2 counties and zones
A shield of moderate to heavy rainfall, associated with the remnants of tropical cyclone Ida, moved from the DelMarVa peninsula to New England. This rainfall on top of several weeks of abnormally wet weather led to areas of small stream and urban flash flooding in Northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shield of moderate to heavy rainfall, associated with the remnants of tropical cyclone Ida, moved from the DelMarVa peninsula to New England. This rainfall on top of several weeks of abnormally wet weather led to areas of small stream and urban flash flooding in Northeast Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 1, 9:44 AM EST, 2 hours 1 minute earlier.
Area forecast discussion, Sep 1, 9:44 AM EST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
1044 AM EDT Wed Sep 1 2021
.SYNOPSIS...
Heavy rain associated with the remnants of Ida will move into
much of the area today. While much of the Finger Lakes and
Mohawk Valley will stay mostly dry, rainfall will be very heavy
further to the south, especially across Northeastern
Pennsylvania and into the Catskills and Poconos. Some of these
areas will see major flash flooding later this afternoon and
into the overnight hours. Rain will end by Thursday morning,
with spectacular fall weather expected from Thursday afternoon
into Saturday.
&&
.NEAR TERM /THROUGH THURSDAY/...
1045 am update...
No major changes made to the forecast this morning. Starting to
see the rainfall rates jump up to about 0.5 to 0.75 inch per
hour amts...especially through the Wyoming Valley. If the rises
in the rainfall rates continue at this pace over the same area
of Luzerne and Lackawanna Counties, will start to see flash
flooding issues crop up quickly. The urban locations are
especially a threat.
545 AM Update...
Bottom Line Up Front:
Major flash flooding event is looking more likely late this
afternoon into the overnight hours for portions of NE PA into
the Catskills, including the Scranton and Wilkes Barre urban
corridor. Northern Tier of PA still expected to see slightly
lower rainfall amounts, but still significant flash flood
potential. A very sharp cutoff in the northern extent of
precipitation is expected across the Southern Tier of NY.
Silver lining:
The heaviest rainfall looks to stay just south of the upper
reaches of the Susquehanna River, which is expected to limit the
severity of any main stem river flood potential. Larger
tributaries and areas downstream of our CWA/HSA are another
story. We'll be coordinating closely with RFCs this morning and
reassess river flooding potential accordingly.
Ida's remnant surface low was located over eastern Kentucky this
morning, with a warm front draped across Virginia, and a surface
trough extending northeast across the Appalachians into
northeast PA.
Models have converged on the solution offered up by the ECMWF
the past couple nights which favored a more mature extratropical
cyclone with a stronger frontogenesis band further inland and
extending in more of a SW-NE orientation. As the surface low
tracks to the east-northeast this afternoon, this band of
precipitation will continue to intensify as deep low/mid level
moisture advection pushes up the mid-Atlantic coast, and upper
level divergence enhances in the right entrance region of a jet
streak over southern Quebec (which consequently is a little
stronger and slightly further south than earlier models
suggested). the heaviest rainfall rates will likely be over NE
PA between 4 PM and 11 PM as PW values >2,00 inches impinge on
the area and low level moisture convergence and upper level
support for lift are maximized. Max rainfall rates of 1 to 3
inches/hour are possible, with more intense, but briefer
downpours likely.
The Wyoming Valley to Southern Catskills stretch is still
expected to see the heaviest rainfall, but totals have been
increased to the 4 to 6 inch range, with more of the Scranton-
Wilkes Barre area on the upper end (5+ inches) of that range.
Localized higher amounts are expected due to mesoscale
enhancement and orographic effects. Would not be surprised to
see a few gauges register 7 to 8 inches. Flash flood watch
continues for these areas, obviously, but enhanced the wording a
bit more as major flash flooding is looking increasingly likely,
not just in the mountains, but also the urban stretch between
Scranton and Wilkes-Barre, including its steep-sided valley.
Further north, 2-4 inches looks likely across the Northern Tier
of PA into the northern/western Catskills (Delaware County NY),
with locally higher amounts (around 5") possible. This is still
sufficient for significant flash flooding.
A very sharp cutoff in precip is still expected from the
Southern Tier of NY into the Susquehanna headwaters. Most of
these areas will see 1-2 inches, with some 2-3 inch amounts
impinging on far SE Broome County near the Delaware border, and
coming very close to the NY/PA line. Considering there are
several flashy basins on the left bank of the Susquehanna (from
Binghamton to Waverly/Sayre) that reach back into Pennsylvania
(and the heavier rainfall), we decided to add Broome and Tioga
(NY) Counties to the watch area. The risk in these areas is
generally lower than elsewhere, and highly conditional on the
placement of the heaviest rainfall.
Finger Lakes and Mohawk Valley are still looking good. Plenty of
clouds and maybe some showers on the fringes, but drier
northerly flow will keep the hazardous rainfall at bay.
The system looks to clear out a little quicker on Thursday
morning, though runoff and impacts will likely last longer than
the rain. Trimmed the Watch period back to end at 15Z Thursday
(11 AM EDT), though most of the rain will be east of the area
shortly after sunrise Thursday.
Dry northerly flow will still bring that remarkable change in
time for Thursday afternoon.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
445 am update...
Dry and cool conditions are expected during this period as high
pressure will be over the region and a cooler airmass results in
pleasant temperatures.
High pressure begins to build Thursday night as the remnants of Ida
are well out of our area. Northerly flow advects cooler air into the
region with will bring the overnight lows into the upper 40s to low
50s, with slightly warmer temps in the upper parts of the Finger
Lakes region. Friday will be a beautiful day, though could be on the
cool side for some. Highs are expected to be in the upper 60s and
low 70s. Mostly to partly sunny skies are expected. The overnights
temps will be similar to Thursday night, with upper 40s to low 50s
expected once again.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
445 am update...
The long term will start out dry but there will be multiple chances
for rain showers beginning Sunday. Warmer weather is also expected.
The high pressure sticks around for one more day, resulting in a
pleasant start to the holiday weekend. Dry conditions are expected
Saturday with temps climbing into the 70s area-wide. Overnight lows
will range from the mid 50s to low 60s, with slightly cooler
conditions in some of the higher elevations. An upper level low in
Canada brings a trough into the Great Lakes region during the
overnight, resulting in SW flow. This will bring moisture into the
area as well as rain showers Sunday through Sunday night as a weak
warm front moves through the area. There could be a rumble or two of
thunder as well, but instability looks minimal at this time.
Sunday's temps will once again be in the 70s and then fall into the
50s during the overnight.
Additional shortwaves move through during the early part of next
week. Rain showers on Monday will likely be limited to CNY while NEPA
stays dry. It does not appear that Monday will be a washout, so
there should be many dry hours across CNY as well. The best chances
for rain showers across the area will be Tuesday as another
shortwave moves through. Temperatures during the early part of the
week will be similar to those over the weekend.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Expect a steady decrease in ceiling heights through the day, as
the remnants of Ida interact with a stalled out frontal
boundary. Lowest ceilings/visibility (and heaviest rain) will be
at AVP after 20Z as the deepest moisture and heaviest rainfall
moves into the area. Ceilings look to briefly drop below 1K feet
for a few hours in this period, with visby as low as 1SM.
Elsewhere expect widespread MVFR to IFR across the twin tiers,
with VFR and drier conditions at RME and SYR.
North-northeast winds could gust at 10 to 15 knots late this
afternoon.
Precip should clear out of the area late tonight, generally
before 12Z 9/2, with VFR prevailing on Thursday.
Outlook...
Thursday Night through Saturday...Drier NW flow will prevail
through Friday. Valley fog will be possible Thursday
night/Friday morning, mainly in sheltered valleys given light
but steady NW flow and drier air aloft. Light southwest flow
returns on Saturday.
Sunday and Monday...Scattered rain showers and isolated
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Thursday morning for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch through Thursday morning for NYZ055>057-062.
&&
SYNOPSIS...MPH
NEAR TERM...BJT/MPH
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...MPHHazardous weather outlook, Sep 1, 5:50 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
650 AM EDT Wed Sep 1 2021
NYZ062-PAZ043-044-047-048-072-021100-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
650 AM EDT Wed Sep 1 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Major flash flooding is possible this afternoon and evening.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
No hazardous weather is expected Friday and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. But spotters are encouraged to
share rainfall and flooding reports if they can be obtained safely.
NYZ055>057-PAZ038>040-021100-
Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
650 AM EDT Wed Sep 1 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
No hazardous weather is expected from Thursday afternoon and beyond.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected. But spotters are encouraged to
share rainfall and flooding reports if they can be obtained safely.
NYZ024-045-046-021100-
Chemung-Chenango-Otsego-
650 AM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
While some rain is possible today and tonight, the heavy rain with
the risk of flash flooding is expected to be focused just south of
the area this afternoon and tonight. Keep tabs on the latest forecast
in case the heavier rain shifts a little further north.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ009-015>018-022-023-025-036-037-044-021100-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
650 AM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 1, 9:19 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1019 AM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM FLOOD DICKSON CITY 41.47N 75.63W
09/01/2021 LACKAWANNA PA BROADCAST MEDIA
STREET FLOODING AROUND COMMERCE BLVD.
&&Local storm report, Sep 1, 11:27 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1227 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 PM HEAVY RAIN BEACH LAKE 41.60N 75.15W
09/01/2021 M1.90 INCH WAYNE PA TRAINED SPOTTER
STILL RAINING HEAVILY.
&&Flash Flood, Luzerne
- When
- September 1, 11:45 AM EST to 1:30 PM EST
- Where
- Luzerne County, 0.79 mi N of Wilkes Barre to 0.82 mi W of Parsons
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.261, -75.869
Cars reported to be stuck in water due to urban flash flooding near River Street and the Exit 3 off ramp of the Cross Valley Expressway.
Flash Flood, Luzerne
- When
- September 1, 3:00 PM EST to 6:00 PM EST
- Where
- Luzerne County, 0.62 mi WSW of Albert to 0.41 mi W of Albert
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.116, -75.961
Major flooding occurred along the Big Wapwallopen Creek resulting in road closures and evacuation of the Valley Stream Mobile Village.
Flash Flood, Luzerne
- When
- September 1, 5:00 PM EST to 8:00 PM EST
- Where
- Luzerne County, 0.77 mi SE of Chauncey to 0.42 mi SE of Askam
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 41.211, -75.991
Flash flooding closed PA-29 near Nanticoke.
Flash Flood, Luzerne
- When
- September 1, 5:00 PM EST to 8:00 PM EST
- Where
- Luzerne County, 1.06 mi E of Buttonwood to 1.2 mi S of Plymouth Jct
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.228, -75.930
The Sans Souci Parkway was closed near West Saint Mary's Road due to flash flooding of Solomon's Creek.
Flash Flood, Lackawanna
- When
- September 1, 6:00 PM EST to 9:00 PM EST
- Where
- Lackawanna County, 0.8 mi WNW of Taylor to 0.95 mi WNW of Taylor
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 41.385, -75.734
Flash flooding eroded and closed Sibley Avenue.
Flash Flood, Luzerne
- When
- September 1, 8:00 PM EST to 11:00 PM EST
- Where
- Luzerne County, 0.56 mi SSW of Ashley to 0.84 mi S of Ashley
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 41.212, -75.904
Flash flooding led to a road collapse of South Main Street near Earth Conservancy Drive.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985420, 985421, 985422, 985423, 985424, 985425.